Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Risperdal

There was one side effect that I read that sort of concerned me aside from the movement side effects.  Does the inability to move the eyes always go away or can it be permanent?  How long does it take for it to go away if it occurs?
14 Responses
952564 tn?1268372247
I don't know but I never filled my Risperidal prescription. That's what my doctor gave me last time and when I read the side effects I decided it was just too much for me. I have to work and be "professional" as much as possible, so the risk of movement disorder is just too much of a risk.

I think I did read the disorder is permanent, but I don't know for sure. It can also cause "zombie like" state, it said, forgot what that's called. I can't be a zombie at work, (although I'm sure being a basket case isn't helping, either.) Anyway, I'm seeing my doctor today about this, I would rather try a cheaper medicine first with fewer side effects since I'm also strained financially. I don't know the statistics on these side effects, but it is definately something to bring up to a doctor or even pharmacist, perhaps. I think that is responsible, I mean you have to live in your body, so it is best to discuss these things and research.

But, I also think a lot of anti-psychotics cause this movement disorder, so maybe there is one that has less of a chance of it as a side effect. Not sure, though.
Avatar universal
The movement disorder you're probably talking about is Tardive Dykinesia and all the antipsychotics run the risk of developing it.  It's not always permanent however but it can be.  I already knew the basics of Tardive Dyskinesia I was wondering if the inability to move the eyes runs the same risk of being permanent as the Tardive Dyskinesia does.
952564 tn?1268372247
That one I don't know. I didn't even read about that one. I would call your doctor or pharmacist for sure, since that sounds like a pretty serious side effect to me.
585414 tn?1288944902
Any temporary movement disorder can be treated with a side effect pill. Tardive dyskinesia is permanent and irreversible (if caught in time it will lessen over time) and can be masked by the same medications that create it. If a person has tardive dyskinesia their psychiatrist will change them to Clozaril which is the only antipsychotic that can't cause or worsen it. A psychiatrist should do a movement disorders test from time to time and if a person thinks they have it they should call it to their psychiatrist's attention. If its suspected they would be referred to a neurologist who is a movement disorders specialist.
Avatar universal
I only took it once and didn't take it again, I didn't have the eye movement problems but I had some other disturbing side effects just from the first dose.  I'm scared they'll become permanent because some people on a website with the same thing that happened said it didn't go away after they stopped taking it.
585414 tn?1288944902
There is a big difference between temporary movement disorders such as akathesia and dystonia which can be treated with a side effect pill and tardive dyskinesia and its variants. If you are concerned speak to your psychiatrist and have them do a movement disorders test which most psychiatrists do from time to time anyway. They could tell you for sure but there is a big difference between the two and what they look like but a psychiatrist would know for sure.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.